Presentation is loading. Please wait.

Presentation is loading. Please wait.

VAQ 8 - Paracetamol Jon Dowling Andre Vanzyl. Question A 22 year old male presents with abdominal pain and vomiting. He states that it all started the.

Similar presentations


Presentation on theme: "VAQ 8 - Paracetamol Jon Dowling Andre Vanzyl. Question A 22 year old male presents with abdominal pain and vomiting. He states that it all started the."— Presentation transcript:

1 VAQ 8 - Paracetamol Jon Dowling Andre Vanzyl

2 Question A 22 year old male presents with abdominal pain and vomiting. He states that it all started the preceding day with a headache in the morning. He has been taking 2 paracetamol tablets every 2 hours to attempt to control his symptoms Temp 36.7 PR 110 BP 130/80 RR 22 Sats 99% on room air

3 Distribution of marks Overall pass rate 40% 112 (%) 200 (%) 336 (%) (%) 5917 (%) 6815 (%) 748 (%)

4 Question A 22 year old male presents with abdominal pain and vomiting. He states that it all started the preceding day with a headache in the morning. He has been taking 2 paracetamol tablets every 2 hours to attempt to control his symptoms Temp 36.7 PR 110 BP 130/80 RR 22 Sats 99% on room air

5 Salient points Patient was unwell before commencing paracetamol The amount of paracetamol ingested is not stated, nor is the patients weight The vital signs are abnormal

6 Describe and interpret his pathology results Abnormal: – K3.3 – Chloride90 – Urea14 – Creat120 – ALT 58 – AST 72 Relevant normals – Albumin 40 – INR1.0 Unhelpful – Paracetamol level 120umol/L

7 Description Mildly low K and Chloride, probably due to vomiting Deranged renal function with urea>cr, suggestive of pre renal impairment Deranged ALT and AST with normal remainder LFTs suggestive hepatitis picture Normal INR and albumin, suggestive of normal synthetic function Elevated paracetamol level but time of ingestion not stated and staggered ingestion so nomogram not useful

8 Interpretation Likely staggered ingestion paracetamol with early toxicity Needs treatment with NAC Pre-renal impairment and deranged electrolytes, in clinical picture (HR 110, RR 22) suggestive of dehydration Cause of original symptoms not yet determined

9 A “Pass” mark ie a 5/10 Description as above (not just a list) Recognition of early paracetamol toxicity, plus 2 differentials (or mention assessment for primary cause of illness) State patient needs NAC Recognise renal impairment

10 Better questions Describe what a toxic dose paracetamol in staggered ingestion is Describe that patient needs iv fluids Outline a suitable NAC protocol (not just state “as per local protocol”) Outline a plan for monitoring the LFTs/NAC and when to stop

11 Poor questions No mention of NAC or not appreciating this is paracetamol toxicity with LFT changes = fail. Only a few people mentioned the NAC dose. No mention of dDX or mention of assessment for primary cause of illness in quite a few answers Just listing abnormal results without interpreting them. Failed to describe all the results. Failed to appreciate renal impairment (and need for IV fluids) Some candidates appeared to run out of time - very basic, non consultant level answers = 3. Failed to appreciate that abnormal LFT in setting of staggered OD = hepatotoxicity

12 Learning points This was the last question, but it is worth the same amount as the first – TIMING IS IMPORTANT Don’t write a generic answer – Always bring the answer back to the patient Don’t make stuff up – There is no point writing an equation eg anion gap if you don’t have all the info, its just wasting time

13 Learning points Make sure you label exam booklet correctly and don’t write in the wrong book – The college reserves the right to give you a zero if you are at fault Paracetamol ingestion is COMMON and requires EXPERT knowledge

14 Toxicology questions last 5 yrs SAQ – Local anesthetic – Recreational drug in a colleague – Valproate – Charcoal – NAC – ETOH withdrawal – Bradycardia with multiple cardiac drugs – Discharge planning post OD – Organophosphate – Hydrofluoric acid – CO poisoning in an explosion – Paediatric mixed oral hypoglycaemic and Beta blocker

15 Toxicology questions last 5 yrs VAQ – Seizure with abnormal ECG, ?Na channel (twice) – Digoxin (chronic) – Bradycardic ECG ?cardiac meds – Paediatric paracetamol – Opiate (iatrogenic poisoning) – Paediatric extended release paracetamol – Collapse with metabolic acidosis – Venlafaxine with abnormal ECG


Download ppt "VAQ 8 - Paracetamol Jon Dowling Andre Vanzyl. Question A 22 year old male presents with abdominal pain and vomiting. He states that it all started the."

Similar presentations


Ads by Google